Other Articles
November 4, 1961

Abnormal Lactation Associated with Tranquilizing Drug Therapy

Author Affiliations

Perry Point and Baltimore

From the surgical and psychiatric services of the Perry Point Veterans Administration Hospital (Drs. Hooper, Welch, and Shackelford ); and the Department of Surgery of the Johns Hopkins University and Hospital (Dr. Shackelford).

JAMA. 1961;178(5):506-507. doi:10.1001/jama.1961.73040440020014a

THE ASSOCIATION of abnormal lactation in patients receiving reserpine, chlorpromazine, or trimerazine tartrate (Temaril) medication is not an unknown phenomenon, but in the American literature, though referred to in general, it appears sparsely documented in most cases.1-3 This fact was emphasized by Somlyo and Waye4 in their article on abnormal lactation with the report of one case. Since occasional cases were noted by the doctors on our psychiatric staff and sometimes observed in the surgical evaluation of female neuropsychiatric patients, it was decided that a more detailed examination of this phenomenon would be helpful.

Method  One hundred female neuropsychiatric patients on the wards at the Perry Point Veterans Administration Hospital were studied. Their ages ranged from 28 years to 79 years with an average of 43.5 years. They were questioned with regard to length of hospitalization, menstrual cycle, and the history of discharge from the breast. After the

First Page Preview View Large
First page PDF preview
First page PDF preview